Medical questions & health advice by board certified doctors
"Why do I get dizzy when I stand up too fast?"
I'm a 28 year old black female. For the last few months, I have been having an issue with dizziness when I stand up too fast. When I stand up quickly, I get a slight pounding in my head, and I have to close my eyes to regain my balance. I do have a history of sinus issues. I'm not sure if it's related. I have not been experiencing any sinus issues as of late.
What you are describing is what we refer to as orthostatic hypotension, or orthostatic pre-syncope. Basically this is where standing up causes blood that was supposed to be going to your brain fall to other parts of the body because of gravitational pull. The temporary lack of blood flow to the brain causes dizziness, sometimes pounding in the head, and often palpitations (feelings like your heart is racing). In severe circumstances, it causes syncope (passing out). The body has a natural mechanism involving the nervous system that pushes blood up to the brain when we stand up. When people such as yourself feel orthostatic symptoms, it can mean several things. First, you may be dehydrated, or have low blood volume (if you were bleeding for example). Having too little fluid in your body means that when you stand up, there isn't enough to go to your head when some of it falls to your legs. Another cause is malfunction of the natural nervous system mechanism which prevents this. Finally, symptoms of orthostasis can be due to a damaged heart valve, though this would be very unusual in someone your age. Since it is unclear where the problem exists, I suggest that you schedule an appointment with your primary care physician. He or she can take your vital signs sitting and standing to see if there is a difference. If there is, then you may require a further workup.
Need more info?See a cardiologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.